Texas, 2012

Hail in Texas, February 3, 2012

February 3, 2012 · NWS OUN · 2 events in 2 counties and zones

Isolated severe thunderstorms occurred over parts of north Texas on the 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated severe thunderstorms occurred over parts of north Texas on the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 3, 12:06 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Feb 3, 12:06 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1206 PM CST FRI FEB 3 2012

.AVIATION...
MOST TERMINALS WILL STAY UNDER IFR CONDITIONS THROUGH 00Z SAT.
TERMINALS KSPS AND KLAW MAY INCREASE TO MVFR FOR A TIME PERIOD.
AN UPPER LOW ACROSS THE SOUTHERN HIGH PLAINS WILL BE MOVING INTO
THE CENTRAL PLAINS, WHICH IS PUSHING A COLD FRONT ACROSS WESTERN
OKLAHOMA. THIS STORM SYSTEM WILL CONTINUE TO PRODUCE TSRA
AFFECTING ALL TERMINALS EXCEPT KGAG, KWWD, AND KCSM. WIDESPREAD
RAIN AND ISOLATED THUNDERSTORMS WILL PERSIST UP THROUGH 00Z AT
TERMINAL KPNC, WHILE MORE SCATTERED TSRA WILL AFFECT THE REMAINING
TERMINALS THROUGH THE AFTERNOON. THE COLD FRONT HAS PRODUCED A
NORTH WIND SHIFT, WHICH WILL AFFECT ALL TERMINALS BY 03Z SAT.
OVERNIGHT, CONDITIONS WILL GRADUALLY IMPROVE TO MVFR AS THE
CEILINGS RISE AND VISIBILITIES IMPROVE. BY THE END OF THIS TAF
PERIOD, ALL TERMINALS SHOULD BE IN VFR CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 534 AM CST FRI FEB 3 2012/

AVIATION...

IFR CONDITIONS ARE EXPECTED THROUGHOUT CENTRAL OKALHOMA THIS
MORNING DURING AND AFTER THUNDERSTORMS. MVFR CONDITIONS ARE
EXPECTED IN WESTERN OKLAHOMA THIS MORNING. DRIER AIR AND WIND SHIFT
TO THE WEST WILL HAPPEN LATE IN THE DAY IN WESTERN OKLAHOMA AND
THIS EVENING IN CENTRAL OKLAHOMA.

PREV DISCUSSION... /ISSUED 231 AM CST FRI FEB 3 2012/

DISCUSSION...
THE UPPER SYSTEM BRINGING THE SHOWERS AND THUNDERSTORMS TO WESTERN
OKLAHOMA THIS MORNING WILL MOVE SLOWLY NORTHEAST THROUGH THE DAY
TODAY. MUCH OF THE STATE IS EXPECTED TO SEE RAINFALL.
THUNDERSTORMS ARE LIKELY TO MOVE ACROSS CENTRAL OKLAHOMA THIS
MORNING AND MORE GENERAL RAIN WILL FOLLOW. DRIER AIR AND THE WIND
SHIFT TO THE WEST WILL OCCUR THIS AFTERNOON IN WESTERN OKALHOMA
AND DURING THE EVENING IN CENTRAL OKLAHOMA. AFTER THIS SYSTEM
EXITS, MORE NORMAL TEMPERATURES WILL FOLLOW IN THE WEEKEND. ON
TUESDAY THERE IS A SLIGHT CHANCE FOR RAIN ASSOCIATED WITH A WEAK
TROUGH THAT IS EXPECTED TO PASS ACROSS KANSAS AND NORTHERN
OKLAHOMA. OTHERWISE, RAIN CHANCES REMAIN LOW NEXT WEEK AND
TEMPERATURES ARE EXPECTED TO BE NEAR NORMALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  64  37  49  32 /  80  20  10  10
HOBART OK         63  34  49  28 /  60  10   0   0
WICHITA FALLS TX  70  39  53  32 /  70  10  10  10
GAGE OK           49  32  45  24 /  30  10  10   0
PONCA CITY OK     58  37  46  30 /  80  50  10  10
DURANT OK         70  46  58  36 /  90  50  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/67/67
Hazardous weather outlook, Feb 3, 12:45 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
1245 PM CST FRI FEB 3 2012

OKZ004>048-050>052-TXZ083>090-041300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1245 PM CST FRI FEB 3 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE RISK AREA COVERS LOCATIONS EAST OF A LINE EXTENDING FROM KNOX
CITY AND VERNON TEXAS...TO HOBART AND WEATHERFORD...TO ENID AND
PONCA CITY.

TIMING...
ISOLATED SEVERE STORMS WILL BE POSSIBLE THROUGH EARLY AFTERNOON
ACROSS FAR WESTERN PARTS OF THE RISK AREA. WITH GREATER AMOUNTS OF
INSTABILITY EXPECTED FROM 2 PM TO 9 PM FARTHER EAST...STORMS ARE
EXPECTED TO BECOME STRONGER AND MORE NUMEROUS.

IMPACTS...
THE MAIN IMPACTS WILL BE HAIL UP THE SIZE OF GOLFBALLS AND WIND
GUSTS OF 65 MPH. HOWEVER...THE STRONGEST STORMS MAY BE ABLE TO
PRODUCE BRIEF TORNADOES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS INTO THIS
EVENING.

DISCUSSION...
INSTABILITY WILL INCREASE THROUGH THE AFTERNOON HOURS...ESPECIALLY
OVER SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. ALTHOUGH DEEP LAYER
SHEAR IS STRONG...LOWER LEVEL SHEAR WILL WEAKEN SOMEWHAT WITH TIME.
THIS WILL RESULT IN THE PRIMARY SEVERE WEATHER CONCERNS TO BE LARGE
HAIL AND SEVERE WIND GUSTS...ALTHOUGH A BRIEF TORNADO CANNOT BE
RULED OUT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SATURDAY FEB 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SATURDAY.

In the hours before

Special weather statement, Feb 3, 1:08 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
108 PM CST FRI FEB 3 2012

OKZ023-038-031930-
CADDO OK-COMANCHE OK-
108 PM CST FRI FEB 3 2012

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND COMANCHE COUNTIES.

AT 108 PM CST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
MEDICINE PARK...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3498 9830 3486 9809 3458 9857 3469 9864
Special weather statement, Feb 3, 1:09 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
109 PM CST FRI FEB 3 2012

TXZ089-090-031930-
CLAY TX-ARCHER TX-
109 PM CST FRI FEB 3 2012

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER AND CLAY COUNTIES.

AT 109 PM CST...A STRONG THUNDERSTORM WAS LOCATED 22 MILES SOUTHWEST
OF WINDTHORST...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3340 9878 3388 9813 3370 9797 3364 9797
      3346 9830 3346 9841 3340 9841 3338 9843
      3339 9871
Special weather statement, Feb 3, 1:29 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
129 PM CST FRI FEB 3 2012

OKZ024-025-031945-
CANADIAN OK-OKLAHOMA OK-
129 PM CST FRI FEB 3 2012

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN AND OKLAHOMA
COUNTIES.

AT 129 PM CST...A STRONG THUNDERSTORM WAS LOCATED OVER WESTERN
OKLAHOMA CITY...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

LAT...LON 3558 9737 3537 9770 3545 9787 3573 9762
      3572 9758
Special weather statement, Feb 3, 1:29 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
129 PM CST FRI FEB 3 2012

OKZ032-043-031945-
COAL OK-HUGHES OK-
129 PM CST FRI FEB 3 2012

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL AND HUGHES COUNTIES.

AT 130 PM CST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF CENTRAHOMA...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

LAT...LON 3453 9627 3467 9641 3490 9610 3469 9608
Special weather statement, Feb 3, 1:41 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
141 PM CST FRI FEB 3 2012

OKZ032-043-032000-
COAL OK-HUGHES OK-
141 PM CST FRI FEB 3 2012

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL AND HUGHES COUNTIES.

AT 142 PM CST...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF ASHLAND...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3465 9609 3459 9618 3473 9632 3490 9609
      3489 9608 3468 9609
Special weather statement, Feb 3, 1:45 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
145 PM CST FRI FEB 3 2012

OKZ019-025-032000-
LOGAN OK-OKLAHOMA OK-
145 PM CST FRI FEB 3 2012

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOGAN AND OKLAHOMA COUNTIES.

AT 146 PM CST...A STRONG THUNDERSTORM WAS LOCATED OVER WESTERN
OKLAHOMA CITY...MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

LAT...LON 3577 9721 3545 9758 3553 9767 3559 9768
      3591 9745

The radar

The Altus AFB radar (KFDR), 110 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Archer

When
February 3, 1:45 PM CST
Where
Archer County, 7 mi S of Windthorst
Measured
1.25 in hail
Reported by
Public
Coordinates
33.479, -98.440

Hail, Clay

When
February 3, 3:15 PM CST
Where
Clay County, Vashti
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.560, -98.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359401, 359402.